MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 42CM 125D LEFT; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 42CM 125D LEFT; NAIL, FIXATION, BONE
Model Number 71675517
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 05/22/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after an internal fixation surgery of the hip was performed on (b)(6) 2022, the patient experienced breakage of the device.This adverse event was treated by a revision surgery on (b)(6) 2023, in which a intertan 10s 10mm x 42cm 125d left was explanted and a competitor device was implanted.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
The device was not returned for evaluation.However, the photographs were reviewed, and revealed the device broke in two pieces.The clinical/medical investigation stated that the undated, unlabeled image shows the nail is broken at the lag/compression junction, and there also appears a femoral neck fracture but as the image is fluoro, it is not completely clear.In addition to the three undated/unlabeled photos of the explant device, they confirm the nail is broken at the lag/compression junction.However, without a comparison of the immediate post-implantation and the immediate pre-revision x-rays, we are unable to determine the definitive clinical root cause of the reported fracture.Although, we cannot rule out whether the appropriate size nail was selected during the primary procedure, trauma, bone quality or non-compliance with the physician¿s request to offload, as possible contributory factors to the reported failure.The impact to the patient beyond the reported fracture, revision and subsequent post-operative convalescent period cannot be determined.Should any additional relevant medical information be provided, this case would be re-assessed.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed that early weight bearing substantially increases implant loading and increases the risk of breaking the device.Weight bearing on bones that have failed to heal or healed partially or improperly can cause stress and fatigue in metallic surgical implants with consequent breakage or failure of the implants.This has been identified in postoperative care.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.Verifying the device configuration according to the drawing print is within the steps of the final inspection.Additionally, according to the material specification, the quality and manufacture of standard grade titanium, aluminum and vanadium alloy shall be controlled.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 10S 10MM X 42CM 125D LEFT
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17122196
Report Number1020279-2023-01310
Device Sequence Number12374217
Product Code JDS
UDI-Device Identifier00885556344545
UDI-Public00885556344545
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71675517
Device Catalogue Number71675517
Device Lot Number21AM16311
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/22/2023
Supplement Date Received by Manufacturer07/07/2023
Initial Report FDA Received Date06/13/2023
Supplement Report FDA Received Date07/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/27/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale